South Dakota, 2011

Hail and Damaging Winds in South Dakota, August 28, 2011

August 28, 2011 · NWS FSD · 21 events in 9 counties and zones

Thunderstorms produced large hail and damaging winds over an area that extended from Huron and White lake southeast to the far southeast corner of the state in Union County. The severe weather took place during the morning hours, starting before daybreak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds over an area that extended from Huron and White lake southeast to the far southeast corner of the state in Union County. The severe weather took place during the morning hours, starting before daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 8:03 PM CST, 7 hours 32 minutes earlier.

Area forecast discussion, Aug 27, 8:03 PM CST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT FRI AUG 26 2011

.DISCUSSION...
SHORT WAVE MOVING INTO WESTERN NORTH DAKOTA WILL CONTINUE TO MOVE
SOUTHEAST OVERNIGHT AND SHOULD BEGIN TO INTERACT WITH BOUNDARY
ACROSS SOUTHWEST SD INTO SOUTHCENTRAL SD. LLJ SHOULD GRADUALLY
INCREASE AFTER 06Z AND WITH H850 CAPES IN THE 1500-2500
RANGE...WOULD EXPECT TO SEE SOME ELEVATED STORMS TO BEGIN DEVELOPING
AFTER 07 OR 08Z ACROSS NORTHWESTERN CWA AND THEN SPREAD EAST
SOUTHEAST OVERNIGHT. DID DELAY DEVELOPMENT BY A FEW HOURS FROM
PREVIOUS FORECAST AS HRRR IS ALSO NOW A TAD SLOWER CLOSER TO 18Z NAM
SOLUTION. OTHERWISE TEMPERATURE FORECAST LOOKS GOOD AND ONLY CHANGES
WERE TO TIMING OF THUNDERSTORM DEVELOPMENT. MARGINAL SEVERE HAIL
WOULD BE THE MAIN THREAT WITH THESE STORMS.

&&

.AVIATION...
LIGHT SOUTHEASTERLY SURFACE WINDS TO REMAIN IN PLACE THROUGH SUNDAY
AFTERNOON. THE ONLY EXCEPTION WILL BE WITH SCATTERED THUNDERSTORMS
WHICH ARE EXPECTED TO MOVE ACROSS THE AREA SUNDAY MORNING. THE MAIN
FOCUS FOR THUNDERSTORMS WILL BE ACROSS SOUTHEAST SOUTH DAKOTA...INTO
NORTHWEST IOWA. /97

&&

.PREVIOUS DISCUSSION...
A SUBTLE SHORT WAVE IS THE MAIN FEATURE TO WATCH TONIGHT...WHICH MAY
EVENTUALLY BRING NOT SO SUBTLE WEATHER. AT THE MOMENT...IT IS HARD
TO DECIPHER ACTUALLY WHERE IT IS ON WATER VAPOR...BUT IS PROBABLY
ASSOCIATED WITH A JET STREAK CURRENTLY IN SW MT. THE STRENGTH OF THE
WAVE INCREASES AFTER EVENING TONIGHT MAINLY IN CENTRAL SD ALONG THE
850MB-700MB THERMAL RIDGE AXIS AND ASSOCIATED MODEST LOW LEVEL JET.
AFTER MIDNIGHT...MID LEVEL TEMPERATURES THEN COOL WITH ML CAPES
INCREASING TO ABOUT 1000 TO 1500 J/KG ALONG AND WEST OF THE JAMES
RIVER VALLEY. COUPLED WITH THIS CAPE IS A ML CIN MINIMUM BY 09Z
SUNDAY WITH VERY HIGH CINS FROM GREGORY COUNTY AND POINTS WESTWARD.
THEREFORE LATEST THOUGHTS ARE IS THAT SCATTERED CONVECTION SHOULD
DEVELOP AFTER MIDNIGHT WEST OF THE JAMES. AS IT PRESSES EAST TO
SOUTHEASTWARD LATE TONIGHT...RAIN CHANCES MAY BECOME QUITE LIKELY IN
A SWATH AROUND MITCHELL TO YANKTON IN THE PRE DAWN HOURS. THESE
AREAS HAVE STEEP MID LEVEL LAPSE RATES FROM 700MB TO 500MB AND GOOD
DIRECTIONAL WIND SHEAR FROM 850MB UPWARD. IT IS DOUBTFUL WHETHER ANY
OF OUR ATMOSPHERE BELOW 900MB TO 850MB WILL BE TAPPED...SO AM
IGNORING THE WIND SHEAR IN THE LOWEST LEVELS. SCATTERED CONVECTION
WILL ENCIRCLE THE LIKELY POPS. BUT HEADING EASTWARD INTO SW MN AND
NW IA...RAIN CHANCES WANE EAST OF THE I 29 CORRIDOR WHERE CONDITIONS
ARE MUCH MORE STABLE COUPLED WITH ANEMIC WIND SHEAR. IN THE STRONGER
CELLS...SOME SEVERE HAIL COULD BE A THREAT LATE TONIGHT...ESPECIALLY
FROM YANKTON TO CHAMBERLAIN. CONCERNING TEMPERATURES...KEPT THE
READINGS ON THE WARMER SIDE OF GUIDANCE WITH CLOUD COVER ANTICIPATED
AFTER MIDNIGHT.

THUNDERSTORMS WILL MOST LIKELY BE ONGOING ON SUNDAY MORNING...WITH
THE BETTER CHANCE SITUATED ALONG THE MIDDLE AND LOWER MISSOURI RIVER
CORRIDOR WHERE THE INSTABILITY AXIS/LOW LEVEL CONVERGENCE/AND BEST
PV ADVECTION COINCIDE AS THE SHORTWAVE SLIDES TO THE SOUTHEAST.
EXPECT ACTIVITY TO DIMINISH LATER IN THE MORNING AND EARLY AFTERNOON
AS FORCING WEAKENS. HIGHS ON SUNDAY WILL BE IN THE LOWER TO MID 80S
IN THE WEST...TO THE MID AND UPPER 70S EAST WHERE CLOUDS MAY HANG
AROUND LONGER. SUNDAY NIGHT AND MUCH OF MONDAY SHOULD BE DRY IN
BETWEEN SYSTEMS...AS UPPER LEVEL RIDGING BUILDS INTO THE
REGION...AND LOWS ON SUNDAY NIGHT WILL BE UPPER 50S TO LOWER
60S...AND HIGHS ON MONDAY RIGHT AROUND NORMAL...IN THE LOWER TO MID
80S.

NEXT SHORTWAVE BEGINS TO ENCROACH ON THE AREA ON MONDAY NIGHT WITH
INCREASING 850 MB THETA E ADVECTION INTO OUR WEST...BRINGING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS TO THAT AREA DURING THE
NIGHT...THEN LIFTING OFF TO THE NORTHEAST ON TUESDAY AS THE WAVE
TRACKS INTO THE UPPER MIDWEST...THOUGH MODELS NOT IN THE BEST OF
AGREEMENT ON PLACEMENT OF CONVECTION ON TUESDAY.

BY WEDNESDAY THE UPPER LEVEL RIDGE AXIS SHIFTS TO OUR EAST IN AN
EVOLVING SOUTHWESTERLY UPPER LEVEL FLOW. WITH THIS...WILL HAVE
MOSTLY DRY CONDITIONS WITH WARMING TEMPERATURES...REACHING THE UPPER
80S TO LOWER 90S ACROSS THE AREA BY THURSDAY. NEXT POSSIBILITY OF
SHOWERS AND THUNDERSTORMS LOOKS TO COME IN ON THURSDAY NIGHT AND
FRIDAY AS A DECENT UPPER LEVEL SHORTWAVE TRACKING TO OUR NORTH PULLS
A COLD FRONT THROUGH OUR AREA DURING THIS TIME FRAME...BRINGING
COOLER TEMPERATURES FOR THE END OF THE WEEK.

&&

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 27, 10:32 AM CST, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT SAT AUG 27 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1132 AM CDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A CHANCE FOR THUNDERSTORMS WILL START BY LATE EVENING IN SOUTH
CENTRAL SOUTH DAKOTA...AND SPREAD SLOWLY EAST AND SOUTHEAST LATE
INTO THE NIGHT. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH THERE
WILL BE A MINIMAL THREAT FOR AN ISOLATED LARGE HAIL PRODUCING
STORM LATE TONIGHT OR EARLY SUNDAY MORNING ACROSS THE LOWER BRULE
AREAS.

FLOODING...
MINOR TO MODERATE FLOODING ON PARTS OF THE JAMES RIVER WILL
CONTINUE OVER THE NEXT COUPLE OF WEEKS...BUT RIVER LEVELS WILL
SEE A SLOW BUT STEADY DROP. BARRING HEAVY RAINS...THE JAMES RIVER
IS EXPECTED TO BE LARGELY BELOW FLOOD STAGE DURING THE FIRST HALF
OF SEPTEMBER.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN FORT
RANDALL DAM AND NEAR PONCA NEBRASKA...WITH RIVER LEVELS
CONTINUING TO DROP VERY SLOWLY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL PERSIST THROUGH SUNDAY MORNING
ACROSS SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...NORTHWEST
IOWA AND POSSIBLY EXTREME SOUTHWEST MINNESOTA. A LESSER THREAT
WILL CONTINUE ON SUNDAY AFTERNOON AND EVENING AS THE FOCUS FOR
STORMS DROPS SOUTH AND EAST. NO SEVERE STORMS ARE
ANTICIPATED...WITH ONLY A RISK FOR AN ISOLATED HAIL PRODUCING
STORM SUNDAY MORNING THROUGH THE MISSOURI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 163 km away, was scanning. The volume nearest the first event began at 09:33 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Aurora

When
August 28, 3:35 AM CST
Where
Aurora County, 8.95 mi WNW of Aurora Center
Measured
1 in hail
Reported by
Public
Coordinates
43.560, -98.750

Hail, Hanson

When
August 28, 4:50 AM CST
Where
Hanson County, 5.52 mi W of Epiphany
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.840, -97.760

Hail, Hanson

When
August 28, 5:00 AM CST
Where
Hanson County, 4.49 mi WSW of Epiphany
Measured
1 in hail
Reported by
Public
Coordinates
43.820, -97.730

Hail, Hanson

When
August 28, 5:05 AM CST
Where
Hanson County, 3.99 mi SSW of Epiphany
Measured
1.75 in hail
Reported by
Public
Coordinates
43.800, -97.690

Hail, Bon Homme

When
August 28, 5:25 AM CST
Where
Bon Homme County, 1.71 mi SE of Avon
Measured
1.25 in hail
Reported by
Public
Coordinates
42.980, -98.050

Hail, Bon Homme

When
August 28, 5:30 AM CST
Where
Bon Homme County, 0.51 mi W of Springfield
Measured
1 in hail
Reported by
Public
Coordinates
42.850, -97.890

Hail, Bon Homme

When
August 28, 5:30 AM CST
Where
Bon Homme County, 2.57 mi SE of Avon
Measured
0.88 in hail
Reported by
Public
Coordinates
42.970, -98.040

Hail, McCook

When
August 28, 5:52 AM CST to 6:00 AM CST
Where
McCook County, Bridgewater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.550, -97.500

Thunderstorm Wind, Beadle

When
August 28, 6:27 AM CST
Where
Beadle County, 2.83 mi WSW of (Hon)huron Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.360, -98.280

Thunderstorm winds caused tree damage.

Hail, Hutchinson

When
August 28, 6:31 AM CST
Where
Hutchinson County, Freeman
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.350, -97.430

Large hail caused an unknown amount of damage to corp crops.

Hail, Hutchinson

When
August 28, 6:42 AM CST
Where
Hutchinson County, 0.85 mi SW of Beardsley
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
43.290, -97.990

Large hail caused an unknown amount of damage to corn crops.

Thunderstorm Wind, Sanborn

When
August 28, 6:45 AM CST
Where
Sanborn County, Woonsocket
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
44.050, -98.270

Thunderstorm winds blew down a scoreboard at a football field, caused tree damage at a cemetery and elsewhere on the northwest side of Woonsocket, and blew down power lines, causing a power outage.

Hail, Bon Homme

When
August 28, 7:05 AM CST
Where
Bon Homme County, 1.71 mi NE of Avon
Measured
0.88 in hail
Reported by
Public
Coordinates
43.020, -98.050

Thunderstorm Wind, Sanborn

When
August 28, 7:05 AM CST
Where
Sanborn County, 5.88 mi NNE of Farwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.930, -97.880

Thunderstorm winds caused tree damage, including several branches blown down.

Hail, Bon Homme

When
August 28, 7:08 AM CST
Where
Bon Homme County, 3.03 mi E of Avon
Measured
1 in hail
Reported by
Public
Coordinates
43.000, -98.010

Thunderstorm Wind, Hanson

When
August 28, 7:15 AM CST
Where
Hanson County, 4.49 mi WSW of Epiphany
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.820, -97.730

Thunderstorm winds caused tree damage, including several limbs blown down.

Hail, Hutchinson

When
August 28, 7:15 AM CST
Where
Hutchinson County, 3.59 mi E of Menno Arpt
Measured
3 in hail
Reported by
Newspaper
Coordinates
43.260, -97.500

Large hail caused crop damage. The amount of crop damage was not known.

Hail, Bon Homme

When
August 28, 7:25 AM CST
Where
Bon Homme County, 1.71 mi NE of Kingsburg
Measured
1.25 in hail
Reported by
Public
Coordinates
42.940, -97.900

Hail, Hutchinson

When
August 28, 7:45 AM CST
Where
Hutchinson County, 1.71 mi NW of Milltown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.440, -97.820

Hail, Yankton

When
August 28, 8:59 AM CST
Where
Yankton County, 0.69 mi S of Gayville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.870, -97.170

Thunderstorm Wind, Union

When
August 28, 9:15 AM CST
Where
Union County, Jefferson
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.600, -96.550

Thunderstorm winds caused tree damage, including several trees blown down. The winds also blew off shingles off a business roof, and blew down power lines, causing a power outage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341352, 341353, 341354, 341355, 341356, 341360, 341361, 341362, 341363, 341365, 341382, 341381, 341367, 341368, 341371, 341377, 341378, 341379, 341380, 341383, 341384.